Tuesday, August 07, 2012

My Medication Nightmare

Ladies, let my story be a lesson to all of us to listen to what our bodies are telling us and be very aware when things are not right.

My Primary Care Physician started me on T*pimax as a preventative for my migraines.  He started me at 100 mg. per day then bumped it up to 200 mg.s per day back at the end of June.  Since then I have become increasingly depressed, anxious, there has been a loss of interest in most everything. 

The garden that I planted from seeds that I raised in my greenhouse, sat out in sun and dried up from lack of attention.  The only thing I bothered picking were the beans.  The tomatoes lie rotting on the vines, the potatoes are still under the soil, beets, cucumbers and squash, all gone.

New craft magazines, lying unopened in my craft room.  Usually I can't even wait to get home to look at them and will read them in the car.

Nights spent crying and crying, for reasons I can't tell anyone because I don't know myself...

Going to work every day, double checking every thing I do because I know that I can't focus as well as before.

Trying to live normally..Trying to act happy... Trying to do things I usually do.....but knowing that under the surface something is very wrong....

Still the migraines are happening almost everyday..

The Neurologist, says that's a very high dose of Top*m*x your PCP started you on, he is concerned.. let's stay on it just a little while and see what happens and start some physical therapy on your shoulder that is bothering you that could be adding to your migraine problem.  He didn't like the idea that my PCP started me on such a high dose.  Two more weeks of these horrible feelings, still more migraines.. until this weekend...

I couldn't take it anymore..all I could think about was that I didn't want to live anymore.. I couldn't stand the pain,  the Imitrex for the migraines quit working completely, they wouldn't go away at all.  My husband called the Neurologists office and they gave him an emergency number.  The Neurologist called and said to give me an injection of the high powered migraine medication they had given me and to start pulling me off the Top*max immediately! I was to only take 1/2 the prescribed amount that night.

The Doctor called yesterday and said he wanted me weaned off the T*p*max completely by Wednesday.  Apparently one of the rare side effects of this drug is depression and thoughts of suicide.  I was one of the few people who had almost all of the side effects of this medication.  I lost 11 pounds in a little over a month   My vision changed.  I became anxious and depressed.  There was a constant ringing in my ears.  And still I had migraines almost daily.  I kept thinking, "maybe it takes awhile for the medicine to start working, it will start working any day now".  Or I would say to myself  "This is just crazy, you need to snap out of this, it's all in your head".

Today I am down to only 1/3 of the medication and tomorrow will be the last day.  Thank God!  I feel better already!  The ringing in the ears is gone.  I don't feel like all hope is gone. 

Yes, we are back to square one with the migraines.  I have an appointment with the Neurologist today to start with plan B and  I have an appointment with my OB-Gyn, Friday to start testing hormore levels and having my thyroid tested, I am 51 years old, and this could be part of the problem.   We haven't found the culprit yet, but we will.

My point is...I knew something was wrong...I thought it was just me...I should have called and told the Dr. that something wasn't right.

 It's time to take charge to my health and be more assertive.  I've got to get well soon!  I'm waayyyy behind on Halloween crafts! 

* use of * and misspelling of the drug is because I don't want anyone searching for information on this drug to find my blog.  Sorry if that confuses anyone.

Blessings

Linda

11 comments:

Debby said...

I am so sorry. I take Tramadol.....not sure that is sp. right. I take it at bedtime. When we had the power outage mine ran out. After the third day my headaches returned. So I know that it works. I still get a headache now and then but it doesn't last more than 30 minutes or so. Another drug they tried me on......was terrible. I didn't take it long. WOndr if it was the same as the one you were on. I have low thyroid and celiac. Do you have any problems with your stomach. Take care.

ImagiMeri said...

Oh goodness, you have been through the ringer. I'm glad to know that you'll soon be off this medication. I can totally empathize as I've been on and off medicines for the past 20 years trying to find something to help with my pain. I very rarely get migraines, but I have had them and they only lasted a day, but it was hellish. I just recently withdrew from 20 years of hard narcotics for my pain, as we lost our insurance when hubby lost his job, and I couldn't afford $2,000 a month just for the oxycontin. Now we're getting insurance again with his new job, and I have to decide whether or not I'll go back on the meds, but at a lower dosage. There's an article in the August edition of Martha Stewart on the two versions of thyroid issues. Some of your symptoms do sound like hypothyroidism, or the over production version. I had marginal levels of this last year, but was able to do some dietary balancing.

God bless on your journey, and I hope you find relief soon.

Hugs,
Meri

My Vintage Mending said...

I am so sorry you had such a bad reaction. It has truly cut my migraines in half. Down to one or two a week. I so empathize with your situation and understand how incredibly hard it can be to get others to understand the true pain. Keep us posted. Smiles...Renee

Erica of Golden Egg Vintage said...

It amazes me how many woman are dealing with chronic pain. I never realized this until I started blogging. I'm so sorry that you are one of them...I am too. I have Rheumatiod Arthritis, but
I take TOPAM*X for neuropothy pain.
My doctor perscribed 200 MGS a day. Well there was just no way that I could function on that dose. I was always nauseous and lost like 15 pounds. Plus my mind was super fuzzy, and I couldn't talk right! It was like there was a disconnect between my brain and my mouth. It was really embarassing. I took myself down to 100, and I seem to be ok at that level. If I don't take it, my pains come right back!
I'm on so many drugs. There are days I wish that I could go the "holistic route". But when your pain is so severe, it's hard to believe that eating kelp and drinking teas will be enough!
I'm so glad you were able to get yourself off of this icky drug! I hope the coming months just get better and better for you! :)
Take Care
Erica

Kim K. said...

Please know that I'm thinking of you. I promise to mail your special package this week. With all that has happened with my family, it sits in my special craft room. I'm sorry that you are suffering so. I've been on thyroid medication for 10 years. Prior to that, I went to a pain clinic to deal with daily migranes. Sending you lots of hugs.

chris mckinley said...

So glad you are on the mend...and that you have a new plan!! Sending good thoughts and prayers your way!!

chris

craftyles said...

I'm so glad you're getting off that medication. It sounds like the side effects are going away-yea. I hope you can find an answer to the migraine issue fast.

Cheryl said...

Whoa... isn't that something! I'm glad you listened to yourself and took action. I stopped taking some medication cold turkey... eek, what a mistake that was!

GardenofDaisies said...

So sorry you are going through this. But glad you are getting off that medication! I truly hope that something safer can be found to help you ease the pain of your migraines.

Creative Breathing said...

I am so so sorry that you suffer so terribly from migraines. Please let us know how you do in the next week. Take care, Elizabeth

Mountain Mama said...

How horrible. Another instance where a drug is worse than the illness. I pray by now you are much better and the Migranes are gone. I used to get really bad headaches. I don't know if they were migrane but I learned two things. First there was a problem with the vertebrae in my neck that caused pai. I saw a chiropractor but it didn't help much. Also I was retaining fluid. I was given diuretics for the fluid problem but they made me feel awful so I took mom's advice and started making veggie soup with a good handful of parsley added. That worked. Headaches gone! When ever I am retaining fluid now I use parsley and it always works.